How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15387
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Veterinary Question Here...
Rebecca is online now
A new question is answered every 9 seconds

Our 9 yo pug has bloated stomach since June 2015. It started

Customer Question

Hi, our 9 yo pug has bloated stomach since June 2015. It started with diarrhoea (watery stools) and gas. Gradually his intestinal area became quite bloated. The vet has done an ultrasound which shows a slight thickening of the intestinal wall. His protein levels are below normal as per the last blood test conducted in July 2015. We have kept him on metronidazole which helped with the stools however the bloating is still present. He eats fine although he hasn't eaten anything since morning today. We have just started him on Frudix, Baytril and Metrogyl from today and he looks a bit unhappy as he isn't eating anything, can't really breathe properly and looks a bit down. Can you please offer advice on what we could do... Thank you in advance.
Submitted: 2 years ago.
Category: Dog Veterinary
Customer: replied 2 years ago.
Additionally, from last one month he was on cortisone 5ml twice daily after metro was suspended. I have attached the report with this message.
Expert:  Rebecca replied 2 years ago.

Hello,

I am sorry to hear you are worried about Toby. I am a veterinarian and will do my best to help.

I suspect the bloating is due to the low protein levels. When the albumin gets as low as his albumin is, then fluid leaks out of the blood vessels and into the abdomen, and sometimes into the chest, which can affect the breathing.

So the thing to do is figure out why the albumin is low. It can be from the liver not making enough albumin, or it can be that enough albumin is being made but is being lost as quickly as it is made. Albumin can be lost in the urine, so doing a urinalysis and checking for excess protein in the urine should be done.

Expert:  Rebecca replied 2 years ago.

Albumin can also be lost in the intestines, a condition called "protein losing enteropathy". These dogs have diarrhea, and that may be Toby's problem. Since the ultrasound shows thickening of the intestinal wall, that is probably what is happening: the intestine walls are leaking protein into the stool, the protein levels in his body drop, and that causes the bloating.

A biopsy of his intestines might tell you why the intestine walls are thickened. This could be due to intestinal lymphoma, or some inflammatory process.

Did the cortisone help at all? Some dogs with protein losing enteropathy do improve with steroids. Some improve with diet manipulation, and MCT oil.

If he were mine, I would consider trying to get a definite diagnosis, but that probably means an intestinal biopsy.

Let me know what else I can answer or help with. Rebecca